You probably are aware about a great number of medications which can cause kidney damage, increase risk of infection, and set off various additional side effects. Most consumers do not know that certain medications are damaging to their ears and may cause balance problems or deafness. These sorts of drugs do exist and they are known as ototoxic medications. Ototoxic medications are drugs, either doctor-prescribed or over-the-counter, which are harmful to the ears. As reported by the American Speech-Language-Hearing Association, there are more than 200 known drugs that may induce temporary or permanent hearing loss and even balance problems. Quite a few of these ototoxic medications are in common use, and you have most likely heard of them and might even be using them.

  • Salicylates – Salicylates are commonly found in common pain relievers such as aspirin. Hearing loss and tinnitus can be a result of high daily doses (8 or more pills per day) of medicines containing salicylates. Fortunately, when medications containing salicylates are discontinued, the ototoxic side effects will subside on their own.
  • Loop Diuretics – These are typically used in the treatment of certain kidney conditions, heart failure, and high blood pressure. Possible side effects are tinnitus and hearing loss that you may or may not even notice.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can lead to temporary tinnitus and hearing loss in high doses.Some common NSAIDs include naproxen and ibuprofen.
  • Chemotherapy Drugs – Potent medicines such as cyclophosphamide, bleomycin, cisplatin and carboplatin are used to treat cancer, but can cause irreversible hearing damage. Hearing or balance changes while using chemotherapy medications should be discussed with your oncologist.
  • Aminoglycoside Antibiotics – Streptomycin, neomycin, kanamycin, gentamicin and amikacin are just a few of the types of aminoglycoside antibiotics prescribed in the treatment of bacterial infections. Complications come up when these medications generate free radicals, which do damage to the inner ear. Babies have been known to be born deaf as a result of the mother taking streptomycin or kanamycin while pregnant.

Increased dosage and/or blending of these ototoxic medications can raise the risks, but always consult your physician before modifying or stopping any prescribed drugs. It may also be wise to talk to your physician to make sure you are using the proper amounts for both the maintenance of your condition and your ear hearing.